Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Cheyenne, WY

May 27, 20184 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 6:22 PM MDT for 4 counties in Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 6:22 PM MDT (00:22 UTC)
Expired
May 27, 2018, 7:00 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:05 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS55 KCYS 280022
SVRCYS
NEC007-033-105-123-280100-
/O.NEW.KCYS.SV.W.0055.180528T0022Z-180528T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
622 PM MDT SUN MAY 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...
  Eastern Kimball County in the Panhandle of Nebraska...
  Southeastern Morrill County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 700 PM MDT

* At 621 PM MDT, severe thunderstorms were located along a line
  extending from near Dix to 7 miles northwest of Dalton to near
  Gurley to Lodgepole to Julesburg, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Sidney, Bridgeport, Potter, Lodgepole, Dalton, Dix, Gurley, Sunol,
  Brownson, Northport, Bridgeport State Recreation Area, Colton,
  Lorenzo, The Intersection Of Highway 385 And 92, Court House And
  Jail Rocks, Sidney Airport and Broadwater.

This includes Interstate 80 in Nebraska between mile markers 27 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
 
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4100 10263 4101 10375 4189 10292 4173 10263
      4142 10264 4139 10261
TIME...MOT...LOC 0021Z 211DEG 30KT 4127 10344 4147 10309 4132 10287
4113 10263 4101 10226

HAIL...1.00IN
WIND...70MPH
 
$$

Claycomb
1 follow-up statement
617 
WWUS55 KCYS 280058
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
658 PM MDT SUN MAY 27 2018

NEC007-033-105-123-280108-
/O.EXP.KCYS.SV.W.0055.000000T0000Z-180528T0100Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
658 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE...EASTERN KIMBALL...
SOUTHEASTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES WILL EXPIRE AT
700 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4100 10263 4101 10375 4189 10292 4173 10263
      4142 10264 4139 10261
TIME...MOT...LOC 0058Z 211DEG 30KT 4154 10323 4173 10288 4158 10266
4139 10242 4127 10205

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 27, 2:00 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
200 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 120 PM MDT Sun May 27 2018

...Mesoscale update...

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A few storms have developed west of the Laramie Range in the higher
terrain to the west of Interstate 25. Visible satellite also
showed agitated cumulus south across the front range of
colorado.This is indicative of the unstable environment with
steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The
latest observations from the KCYS Vertical Wind Profiler show
15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very
favorable for low level updraft rotation with discrete storms. Mid
level mesocyclones have been noted in several storms to the west.
As storms move off the higher terrain and into the low level
moisture, they will pose a threat for large hail, damaging winds,
and an isolated tornado or two. One question that remains is the
quality of the low level moisture. Cheyenne has held steady in the
mid 50s which would keep T/TD spreads relatively low. This would
help keep LCLs lower and potential increase the threat for a
tornado. The other question is storm coverage. If many storms form
and the moisture content is too low, storm interactions and
outflow should shift the focus toward damaging winds and large
hail as storms congeal. Trends will continue to be monitored as
more storms develop and move into a favorable environment for
severe weather.

...Today, Tonight...

Rounds of showers and thunderstorms will develop and move slowly
northeastward. Some storms could be severe and produce large
hail, damaging winds, and isolated tornadoes. There will also be a
threat for flash flooding as storms congeal into a cluster after
sunset. Will continue the Flash Flood watch until midnight
tonight. Overall forecast is on track and not much was changed
from the last issuance. Clouds will limit the temperatures
somewhat tomorrow especially if showers and thunderstorms persist
through the night, as some models suggest. This also lends
importance to the severe threat for Monday. Details with that
environment will be affected by what happens with the convection
today. A few severe storms will be possible with large hail,
strong winds, and an isolated tornado.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM MDT Sun May 27 2018

An active period of weather is expected through the long term as
an upper low moves slowly across the plains. Showers and
thunderstorms ongoing Monday night will continue overnight into
Tuesday. Models show good QPF signals across the area thanks to
the lift from the upper level low. The rain and clouds should keep
high temperatures cooler on Tuesday with some more showers and
thunderstorms. The severe threat is low for Tuesday but could
possibly increase as models converge on a solution. Wednesday
will start a bit of a warm up trend as as showers and storms
become more isolated through the period. High temperatures will
be back up into the low to mid 80s across southeastern Wyoming and
western Nebraska by Wednesday afternoon. Thursday will be the
warmest day of the week with upper 80s to near 90 returning to the
Panhandle. Isolated showers and storms will be possible along an
approaching cool front Friday and Saturday along with some
stronger west winds along the front. Temps on Sunday will be more
mild as a shortwave ridge builds in. This will keep most of the
rain chances at bay in the longer term.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Sun May 27 2018

Fire weather concerns are low through the period. An upper level
low pressure system will bring active weather to Wyoming and
Nebraska. Rounds of showers and thunderstorms will keep relative
humidities high and bring wetting rain through the week limiting
the overall fire danger.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103-
 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for
WYZ101-119

NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.
 Severe Thunderstorm Watch 123 until 8 pm MDT.

&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...TJT
FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

In the hours before

Special weather statement, May 27, 5:13 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT SUN MAY 27 2018

WYZ106>108-280000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
513 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 10 miles east of Wheatland, moving north at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Guernsey, Chugcreek, Y-O Ranch, Grayrocks Reservoir,
Slater, Guernsey Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 64 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4187 10459 4185 10491 4237 10497 4239 10457
TIME...MOT...LOC 2313Z 172DEG 22KT 4206 10476

Allen
Special weather statement, May 27, 5:42 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
542 PM MDT SUN MAY 27 2018

WYZ107-108-280030-
East Platte County WY-Goshen County WY-
542 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 25 miles southeast of Wheatland, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4170 10473 4210 10488 4213 10451 4172 10450
      4170 10464
TIME...MOT...LOC 2342Z 172DEG 22KT 4176 10466

Allen
Local storm report, May 27, 5:54 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             12 E CHUGWATER          41.76N 104.59W
05/27/2018  E0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 27, 6:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
05/27/2018  M54 MPH          CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, May 27, 6:13 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
613 PM MDT SUN MAY 27 2018

WYZ108-280100-
Goshen County WY-
613 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 700
PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 15 miles southwest of Torrington, moving north at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lingle, Yoder, Jay Em, Veteran and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4182 10429 4185 10452 4250 10446 4246 10410
TIME...MOT...LOC 0013Z 188DEG 38KT 4192 10439

Allen
Local storm report, May 27, 6:19 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
05/27/2018  M64 MPH          CHEYENNE           NE   ASOS

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:40 PM MDTSevere Thunderstorm WarningCYSSioux50 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux44 min
May 27, 7:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux56 min
May 27, 7:18 PM MDTTornado WarningCYSBox Butte, Dawes26 min
May 27, 7:26 PM MDTAreal Flood WarningCYSScotts Bluff, Sioux6 hr
May 27, 8:03 PM MDTSpecial Weather StatementCYSDawes57 min
May 28, 1:07 AM MDTAreal Flood AdvisoryCYSCheyenne3 hr
May 28, 2:36 AM MDTFlash Flood WatchCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more24 hr
May 28, 5:39 PM MDTSevere Thunderstorm WarningCYSKimball66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.